Wyoming, 2025

High Wind in Wyoming, December 24, 2025

December 24, 2025 · NWS CYS · 1 event in 1 county or zone

A short duration gap wind event occurred along Interstate 80 northwest of Laramie for several hours during the early morning hours of Christmas Eve. Although it was brief, gusts around 70 MPH were observed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A short duration gap wind event occurred along Interstate 80 northwest of Laramie for several hours during the early morning hours of Christmas Eve. Although it was brief, gusts around 70 MPH were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 23, 10:40 PM MST, 2 hours 16 minutes earlier. Its key messages:

  • Record breaking warmth is expected to continue through at least Thursday.
  • Brief high winds possible on both Christmas Eve and Christmas with gusts up to 65 MPH.
Area forecast discussion, Dec 23, 10:40 PM MST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1040 PM MST Tue Dec 23 2025

.KEY MESSAGES...

- Record breaking warmth is expected to continue through at
  least Thursday.

- Brief high winds possible on both Christmas Eve and Christmas
  with gusts up to 65 MPH.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 326 PM MST Tue Dec 23 2025

The main story over the next few days will be the record-breaking
warmth expected over Christmas Eve and Christmas. Strong upper-level
ridging over the center of the country will put the CWA in southwest
flow, advecting warm air aloft into the region. 700 mb temperatures
on both days will reach +6C, which puts roughly half of the CWA
above the 99th percentile of NAEFS climatology. Temperatures west of
the Laramie Range will see highs in the 50s and potentially low 60s
which is about 25 degrees above average for the end of December!
Areas east of the Laramie Range will be even warmer with highs in
the 60s and 70s, which is 25 to 30 degrees above average!

The warm temperatures, however, will not be without wind.
Marginal high winds are possible around the Arlington area early
Wednesday morning into early Wednesday afternoon. This appears
to mainly be a subsidence driven event with strong downward
omegas sending 60 kt winds down to the surface. A High Wind
Warning has been issued for Arlington during this time period to
account for wind gusts of 60 to 65 MPH. Will also have to keep
an eye on Rawlins as strong winds aloft with decent downward
omegas also exist. This wind event will luckily be brief, with
winds easing during the afternoon. High winds will return early
Christmas morning, mainly to Arlington, Carbon County, the South
Laramie Range and Converse County. Once again, this is a brief
subsidence driven event as MSLP and height gradients show
virtually no response during this time frame. 60 kt winds aloft
with decent subsidence and downsloping will likely lead to wind
gusts over 60 mph in the aforementioned areas. High wind
headlines will likely be needed Christmas morning.

The shortwave responsible for the high winds on Christmas will also
bring some light snow to the mountains. Models show light QPF
amounts, however, orographic lift from southwest flow will likely
lead to some light accumulations above 9000 feet during the day
Thursday. Some light rain showers could be possible in the adjacent
high valleys, although the wind direction is not favorable.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 326 PM MST Tue Dec 23 2025

The main focus of the long term forecast is the sprawling,
disorganized storm system that will slowly move through the area
this weekend. Picking up Thursday night, the synoptic pattern will
remain dominated by a broad ridge over the central CONUS with
southwest flow aloft. Remnant moisture from the west coast storm
system will stream into the area, continuing mountain snow shower
activity through Saturday. Southwest flow will favor the Sierra
Madre range while the Snowy Range will receive less. Expect mixed
rain and snow showers to spill into the neighboring valleys of
Carbon and Albany counties through Friday, but this should become
mostly or all snow Friday night into Saturday as colder air moves in
and snow levels drop. Elsewhere, Friday will bring one more day of
well above average temperatures, although it should be several
degrees cooler than the earlier part of this week. Highs will "only"
be 15-20F above average. These will still be within a few degrees of
daily record highs, with Chadron and Alliance currently most likely
to match their daily records. Breezy to windy conditions will also
continue over most of the area ahead of the surface cold front.
Pressure and height gradients across the area are unimpressive, but
most guidance has 700-mb winds around 40 knots covering much of the
area. High wind probabilities are around 25% for Arlington/Elk
Mountain, and near 50% the I-25 corridor wind prone areas and the I-
80 summit. Winds were nudged towards the NBM 75th percentile for
this period.

Gusty winds may carry into friday night or early Saturday, but a
break in the windy pattern is expected by Saturday afternoon or
evening. A strong upper level low will pass well to our north this
weekend, but a potent surface high will dive down the eastern side
of the Rockies in its wake. Expect temperatures to drop quickly
behind this front, ushering in colder air by Sunday. Currently, this
system looks to be unsurprisingly moisture starved. However, almost
all of these weak arctic fronts this season have managed to
over perform with fairly widespread light snow showers. Therefore,
decided to bump PoPs up ever so slightly over the High Plains to get
a mention of a slight chance for snow Saturday night. 700-mb
temperatures will bottom out around -10C Sunday morning. While this
appears in some aspects to be a dramatic cold front, this is not
likely to be a substantial cold air outbreak at this time. Forecast
highs for Sunday are generally in the 30s, which is near average
west of I-25 and a few degrees cooler than average to the east.

This taste of winter will be short-lived as models are now in
excellent agreement showing another very strong upper level ridge
building in early next week. There is some discrepancy in timing of
the return to above average temperatures, but expect a warming trend
to resume in the early part of next week. During this phase of the
warmth, the jet stream looks to be pushed well to the north, so we
are not expecting the widespread strong winds we have seen the last
two weeks. Occasional marginal wind prone area wind events will
still be possible, but widespread wind events look fairly unlikely
for the last few days of 2025.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1040 PM MST Tue Dec 23 2025

Upper level ridge axis will remain east of the Front Range over the
next 24 hours. Other than windy conditions over a few of the
southeast Wyoming terminals, quiet weather is expected for Aviation
purposes.

HAZARDS/WEATHER TRENDS: VFR conditions expected. Primary concern
will be windy conditions over KRWL and LLWS for KLAR and possibly
KCYS through 15z Wednesday. Gusts up to 45 knots are possible at
KRWL with gusts around 30 knots at KLAR. Winds will generally be
light for the terminals across the eastern plains.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...High Wind Warning from 2 AM to 11 AM MST Wednesday for WYZ110.
NE...None.

&&

SHORT TERM...SF
LONG TERM...MN
AVIATION...TJT
Hazardous weather outlook, Dec 23, 3:59 PM MST, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
359 PM MST Tue Dec 23 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-242300-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
359 PM MST Tue Dec 23 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

High winds possible around the southeast Wyoming wind prones
Christmas Eve and Christmas.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
December 24, 12:56 AM MST to 5:36 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Most WYDOT sites reported strong wind gusts of 58 to 65 MPH. Peak wind gust of 70 MPH measured at Cooper Cove.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1300129.